Louisiana, 2011

Lightning Strike in Louisiana, July 5, 2011

July 5, 2011 · NWS SHV · 1 event in 1 county or zone

Scattered strong to severe thunderstorms developed during the mid and late afternoon hours on the July 5th, as a weak upper level disturbance aloft drifted south and interacted with strong surface heating/resultant instability and a northwest propagating outflow boundary from an area of showers and embedded thunderstorms over North Central Louisiana. Some of these storms produced marginally…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered strong to severe thunderstorms developed during the mid and late afternoon hours on the July 5th, as a weak upper level disturbance aloft drifted south and interacted with strong surface heating/resultant instability and a northwest propagating outflow boundary from an area of showers and embedded thunderstorms over North Central Louisiana. Some of these storms produced marginally severe hail across portions of Southwest Arkansas, but strong damaging winds were the primary result as they downed a number of trees from near Nashville to near the Arkansas/Louisiana line, as they continued south along their own outflow boundary. This complex of thunderstorms that moved south out of Southwest Arkansas were prolific lightning producers as well as they moved south of the Arkansas/Louisiana line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 5, 2:41 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 5, 2:41 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
341 PM CDT TUE JUL 5 2011

.DISCUSSION...

RIDGING WILL CONTINUE OVER THE ROCKIES THROUGH THE NEXT 48
HRS...ALLOWING WEAK DISTURBANCES TO PASS ACROSS THE AREA IN THE
NORTHERLY FLOW. THEREFORE LOW POPS WILL CONTINUE THROUGH THE
SHORT TERM...TO ACCOUNT FOR THE POTENTIAL OF WIDELY SCATTERED TO
SCATTERED THUNDERSTORM ACTIVITY. MAX TEMPS ACROSS THE AREA WILL
CONTINUE TO BE COMMONLY FORECAST IN THE MID 90S TO NEAR 100
THROUGH THE END OF THIS FORECAST PERIOD...BUT THUNDERSTORM
ACTIVITY COULD AFFECT TEMPS REACHING THESE VALUES AT ANY GIVEN
SITE. ISOLATED SEVERE ACTIVITY WILL BE ASSOCIATED WITH SOME
THUNDERSTORMS...WITH DAMAGING WINDS BEING THE MOST COMMON THREAT.

THE EXTENDED MODELS TREND TOWARD BUILDING THE RIDGE BACK TOWARD
THE WEST THIS WEEKEND...WITH POPS SLOWLY DROPPING OUT TOWARD THE
END OF THE EXTENDED PACKAGE.

ELEVEN

&&

.AVIATION...

MOSTLY VFR FLIGHT CONDITIONS NEXT 24 HOURS. EXCEPTION WILL BE IN AND
NEAR SCATTERED SHOWERS AND TSTMS...MAINLY THIS AFTERNOON AND
EVENING...WHERE CONDITIONS CAN DROP BRIEFLY TO IFR.  HAZARDS FROM
THE CONVECTION WILL INCLUDE STRONG WIND SHEAR AND SEVERE TURBULENCE.
SURFACE WINDS SOUTHERLY...GENERALLY  LESS THAN 10 KTS BUT OUTFLOW
BOUNDARIES CAUSED BY TSTMS WILL BRING VARIABLE WIND WITH GUST 30 TO
40 KTS AND POTENTIALLY HIGHER. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  97  75  97  75 /  30  20  20  20  20
MLU  72  96  74  97  74 /  30  20  20  30  20
DEQ  71  98  73  97  73 /  20  20  20  20  20
TXK  73  98  74  97  75 /  20  20  20  20  20
ELD  72  97  74  96  73 /  30  20  20  30  20
TYR  75  98  75  99  76 /  30  20  20  20  20
GGG  75  98  75  98  75 /  30  20  20  20  20
LFK  73  96  73  97  74 /  30  20  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11/14
Hazardous weather outlook, Jul 5, 10:17 AM CST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1117 AM CDT TUE JUL 5 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-061200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1117 AM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA ONCE
AGAIN THIS AFTERNOON. VERY WARM TEMPERATURES WILL ALLOW
THUNDERSTORMS TO DEVELOP QUICKLY. THE PRIMARY THREATS WILL BE DAMAGING
WIND GUSTS AND DANGEROUS LIGHTNING. THUNDERSTORMS ARE EXPECTED TO
CONTINUE INTO THE LATE EVENING AND OVERNIGHT HOURS. A FEW ISOLATED
STORMS MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE INTO
THE WEEKEND. ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO
PRODUCE DANGEROUS LIGHTNING AND STRONG DOWNBURST WINDS.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 5, 4:26 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
526 PM CDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     HOPE                    33.67N 93.59W
07/05/2011                   HEMPSTEAD          AR   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ON NORTH PINE STREET AND LARGE
            TREE DOWN AT THE INTERSECTION OF EGDEWOOD AND THIRD
            STREETS

&&

19
Special weather statement, Jul 5, 4:28 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
528 PM CDT TUE JUL 5 2011

ARZ070-052330-
MILLER-
528 PM CDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     MILLER...

INCLUDING THE FOLLOWING LOCATIONS...
     FOUKE...GARLAND...GENOA...MANDEVILLE AND TEXARKANA...

AT 528 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR TEXARKANA...MOVING SOUTH AT
15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. THE TEXARKANA REGIONAL
AIRPORT MEASURED A WIND GUST OF 46 MPH AT 528 PM. SHOULD THIS STORM
INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE NEEDED.

15
Special weather statement, Jul 5, 5:08 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
608 PM CDT TUE JUL 5 2011

ARZ070-071-LAZ001-002-060015-
BOSSIER-CADDO-LAFAYETTE-MILLER-
608 PM CDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 715 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHWEST ARKANSAS...
     LAFAYETTE AND MILLER...
IN NORTHWEST LOUISIANA...
     CADDO AND BOSSIER...

INCLUDING THE FOLLOWING LOCATIONS...
     BRADLEY...BRIGHTSTAR...CANFIELD...DODDRIDGE...FOUKE...RAVANNA...
     HOSSTON...IDA...PLAIN DEALING...RODESSA AND VIVIAN...

AT 608 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
NORTH OF BRIGHTSTAR TO FOUKE TO LEWISVILLE...OR ALONG A LINE
EXTENDING FROM 10 MILES NORTHEAST OF ATLANTA TO 17 MILES SOUTHWEST OF
LEWISVILLE TO LEWISVILLE...MOVING SOUTH AT 20 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS. SHOULD THESE STORMS INTENSIFY...A SEVERE THUNDERSTORM WARNING
WILL BE NEEDED.

15
Local storm report, Jul 5, 5:34 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
634 PM CDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     BODCAW                  33.56N 93.40W
07/05/2011                   NEVADA             AR   LAW ENFORCEMENT

            LARGE LIMBS DOWN ACROSS HIGHWAY 53 IN THE BODCAW
            COMMUNITY.

&&

15
Local storm report, Jul 5, 5:35 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
635 PM CDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     3 N FOUKE               33.30N 93.89W
07/05/2011                   MILLER             AR   LAW ENFORCEMENT

            TREES DOWN ON COUNTY ROAD 10 BETWEEN TEXARKANA AND FOUKE,
            AR

&&

19
Special weather statement, Jul 5, 5:55 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
655 PM CDT TUE JUL 5 2011

LAZ001-002-TXZ112-126-138-060100-
BOSSIER-CADDO-CASS-HARRISON-MARION-
655 PM CDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN NORTHEAST TEXAS...
     HARRISON...MARION AND CASS...
IN NORTHWEST LOUISIANA...
     CADDO AND BOSSIER...

INCLUDING THE FOLLOWING LOCATIONS...
     BELCHER...BENTON...BLANCHARD...GILLIAM...GREENWOOD...HOSSTON...
     MOORINGSPORT...OIL CITY...RODESSA...SHREVEPORT...VIVIAN...
     BEREA...HALLSVILLE...HARLETON...HUGHES SPRINGS...JEFFERSON...
     KARNACK...KILDARE...LINDEN...LODI...MARSHALL...MCLEOD...
     SMITHLAND...WASKOM AND WOODLAWN...

AT 655 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF LINDEN TO MCLEOD TO HOSSTON...OR ALONG A LINE EXTENDING
FROM 17 MILES WEST OF ATLANTA TO 12 MILES SOUTH OF ATLANTA TO 22
MILES WEST OF SPRINGHILL...MOVING SOUTH AT 25 MPH.

WINDS 40 TO 45 MPH ARE EXPECTED WITH THESE STORMS. SHOULD THESE STORMS
INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE NEEDED.

15

The radar

The Shreveport radar (KSHV), 71 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Webster

When
July 5, 6:05 PM CST
Where
Webster County, 0.58 mi E of Springhill
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.000, -93.460

Lightning was reported to have struck the top of a supermarket in town.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307448.